About six months ago I suffered a severe panic attack as part of a hangover, several years after first experiencing one that sent me to the ER. Given that i knew what it was I rode out the storm, however they did not go away. I began to become consumed by the fear of having another one so that it was constantly on my mind.
Welcome to AnxietyZone,
Unfortunately, this is how most panic disorder cases start, with one or two panic attacks which trigger a deep fear of having another that feeds back into a loop to produce more attacks. It can take only one attack to trigger life long panic disorder, though such attacks are actually fairly common, most people have probably had at least one, but they generally dismiss them by one explanation or another and just get on with their lives. It is only a few of us that react strongly to them.
So I'm currently at day 7 and its been a rough ride to say the least. Previously I was taking the Hydroxyzine for anxiety once a week, I have now taken it three days in a row. The worst is usually during the night and morning. As I fall asleep I'm jerked awake as I'm drifting off, which really amps up the anxiety. Once I do fall asleep I have bizarre dreams and I wake up with my heart racing and panicky thoughts going through my head. By the time the morning comes I've been rustled awake several times and overall view paniced and with a sense of depersonalization. I take 25 mg of hydroxyzine and about 30 - 45 minutes later actually feel ok the rest of the day.
Your experience is not unusual. Sleep is often disrupted initially when taking antidepressants though not everyone gets the bizarre dreams. During sleep, and particularly REM sleep the mix of neurotransmitters is completely different to when we're awake. Antidepressants may adversely affect this change. However, in most cases this settles down after a few weeks as the brain adjusts to the med.
Take the hydroxyzine whenever you need to. It has only a mild anti anxiety effect compared to the benzodiazepines, but being an antihistamine there are few if any dependency issues. If you continue to have difficulty sleeping ask your doctor to prescribe a small dose of trazodone (Desyrel), a sedating antidepressant which at the doses prescribed for insomnia only acts as a strong antihistamine.
given my anxiety was not nearly this severe prior to taking Prozac should I talk to my doctor about discontinuing and trying something else?
You are likely to run into the same or other unpleasant side-effects with all SSRIs initially. Most are caused by an increase in serotonin activity, however, this drops off after a few weeks as the brain and body adjust, but they may return for a while whenever the dose is increased. The tricyclics antidepressants tend to produce fewer and less severe side-effects at the beginning, but have more ongoing ones.